Kansas, 2023

Drought in Kansas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS GLD · 1 event in 1 county or zone

Drought conditions remained unchanged through the month. The east half of Graham County was in D2 Severe Drought, with a small area of D3 Extreme Drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions remained unchanged through the month. The east half of Graham County was in D2 Severe Drought, with a small area of D3 Extreme Drought. Precipitation amounts were a quarter to one inch for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 31, 11:11 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1111 PM MDT Thu Aug 31 2023

.SHORT TERM...(This evening through Saturday Night)
Issued at 303 PM MDT Thu Aug 31 2023

At the beginning of the short term period, the latest RAP analysis
shows the CWA being underneath an upper air ridge with an upper air
high over NM along with upper air lows over LA and southern SK
during the Thursday afternoon hours. Current surface observations
and satellite imagery report dry conditions underneath sunny skies
with southerly winds gusting up to around 20 kts in the eastern half
of the CWA while the western portions see lighter winds with a
surface trough in eastern CO. Models show this upper air pattern
pretty much continuing through the rest of the day with the ridge
staying over the CWA. At the surface, models show the CWA having a
mostly southerly flow through the rest of the day being on the
eastern side of a surface trough in CO. Model forecast soundings
are showing some possible wind gusts up to around 25 kts mixing
down overnight in some portions of the CWA. Minimum RH values
look to stay above critical fire weather criteria for the rest of
today, but these gusty winds could cause a dangerous situation
within the region should a wildfire occur. Upon looking at blowing
dust parameters, widespread blowing dust is not anticipated with
unsupportive lapse rates but localized blowing dust may be
possible. Also, the latest HRRR model run of the vertically
integrated smoke product looks to show some patchy smoke in the
eastern half of the CWA during the afternoon that looks to clear
out by the evening hours. Slightly reduced visibilities are
possible as well as some unhealthy air quality in those areas
during the remainder of the afternoon. For the Thursday night
temperature forecast, overnight lows expect to be in the lower to
middle 60s.

On Friday, forecast guidance depicts the CWA remaining underneath
the upper air ridge during the day though the ridge starts to move
slightly eastward due to an upper air low moving over the coast of
northern CA and the upper air low over LA moving into eastern TX by
the evening hours. At the surface, another surface trough is
expected throughout the day in CO making southerly wind gusting
up to around 25 kts during the afternoon and evening hours
possible. Models also show up gusts up to around 30 kts mixing
down overnight as well. There does not look to be a widespread
blowing dust concern throughout Friday based on blowing dust
parameters, but cannot rule out some localized blowing dust once
again. The main concern for Friday though is the near critical to
critical fire weather conditions expected during the afternoon
and into the evening hours. The Fire Weather Watch has been
upgraded to a Red Flag Warning for counties along the CO border
as the forecast calls for the criteria being met. Portions of
adjacent counties to the east look to possibly reach criteria as
well, but it does not look to be widespread enough to merit a Red
Flag Warning at this time. Continued to trend dewpoint
temperatures towards the NBM 25th percentile as it appears to be
lining up best with what dewpoint temperatures have been reaching
as of late. Will continue to monitor conditions going forward in
case an expansion is needed. For the temperature forecast, near
record highs are possible as Friday's daytime highs look to range
between middle 90s and lower 100s followed by overnight lows in
the lower to upper 60s range.

For Saturday, models do not show too much change in the upper air
pattern as the CA and TX upper air lows do not move too much
though the CWA looks to be more underneath the rear of the upper
air ridge over the Central Plains. At the surface, models show a
slight change with a surface trough setting up more over the CO
border during the day. The CWA continues to expect a southerly
surface flow though models have gusts during the day to be
slightly slower compared to previous days due to the trough
placement. Minimum RH values look to be in the lower to middle
teens supporting possible near critical fire weather concerns
across the region though the wind criteria for critical fire
weather does not look to be met at this time. Winds do look to
pick up a bit overnight gusting up to around 25 kts in some
locations. With the lack of moisture seen in the environment on
Saturday, no precipitation is anticipated currently continuing the
dry spell for another day. Daytime highs look similar to those on
Friday being near record highs ranging between the middle 90s and
lower 100s. Overnight lows expect to be similar to Friday night's
lows as well being between the lower and upper 60s. Forecasted
maximum heat indices look to be in sub-100 degrees as well which
is similar to what is expected on Friday afternoon.

.LONG TERM...(Sunday through Thursday)
Issued at 1240 PM MDT Thu Aug 31 2023

Persistent warm and dry conditions will last through the weekend,
leading to potentially critical fire weather conditions. Cooler
temperatures and precipitation next week are possible.

Sunday, and potentially Monday, could see near-critical to critical
fire weather conditions as we remain under a ridge. With maximum
temperatures reaching near triple digits east of highway 27, RH
values are expected to be near 13% or lower on Sunday. Winds are
still the questionable category to support critical fire weather
conditions. Southerly winds at 15-20 kts on Saturday and Sunday,
with gusts up to 25 kts on Sunday, are forecast.  Confidence for
multiple counties meeting critical fire weather conditions is
increasing, with winds being the limiting factor.

There is an upper and mid level low pressure system that moves over
eastern Kansas Sunday evening through Monday evening. This could do
a couple of things depending on its track and intensity. Option 1,
it could increase mid level moisture, which would lower temperatures
and increase PoPs. Option 2, it could lower the mid level moisture
and reduce PoPs while keeping temperatures nearly the same. Based on
current NMB and GEFS guidance, both options are equally possible.

Monday morning the ridge will slowly be pushed east by a trough
coming in from the west. The placement and speed of the 250 mb
trough around 12Z Tuesday is another wild card for the period. The
current runs of the GFS, ECMWF, and CMC-NH are aligning and show a
FROPA around 6Z Tuesday. Since the models are differing less than
previous days, confidence in timing and other impacts has increased.
The associated surface FROPA is looking likely to occur in the later
evening and overnight hours Monday. This could allow some moisture
to potentially move in with the LLJ and give us a chance of
precipitation. However, as mentioned in the previous paragraph, the
mid level low pressure system could cutoff the supply of moisture.
Confidence for precipitation is low but slightly increasing as PoPs
are only 15-40 across the area after 0Z Tuesday. The highest PoPs
are in northern Yuma County with values lowering to the southeast.

Tuesday onward will see a weak ridge attempt to build back into the
region, but it will be fighting against a trough in Canada.
Depending on the strength of the two features, the Tri-State area
could be under the weak ridge, have zonal flow, or have
northwesterly flow. At this point, any of these three options are
possible and will impact temperatures the most. There is a slight
chance of some showers Wednesday and Thursday evening, once again,
dependent on the ridge's behavior.

Sunday, high temperatures will be in the mid 90s to lower 100s.
Monday will slightly cool down with highs staying under 99F in the
CWA. After the cold front, Tuesday's highs will be cooler with
high's in the mid 80s and 90s. Wednesday, depending on the
aforementioned ridge, could start a warming trend through the
period. The current forecast calls for most locations reaching the
lower and mid 90s. Overnight temperatures will follow a similar
trend, but to a lesser extent. Temperatures are expected to remain
in the 60s to low 70s with the potential of northwestern CWA cooling
into the upper 50s Tuesday and Wednesday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1110 PM MDT Thu Aug 31 2023

VFR expected to prevail at both KGLD and KMCK through the TAF
period. Nocturnal low level jet will continue through the
overnight, with southwesterly winds between 1-2kft AGL of
40-50kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/
     Friday for KSZ001-013-027-041.

CO...Red Flag Warning from noon to 8 PM MDT Friday for COZ252>254.

NE...Red Flag Warning from noon to 8 PM MDT Friday for NEZ079.

&&

SHORT TERM...076
LONG TERM...CA
AVIATION...024
Hazardous weather outlook, Aug 31, 11:18 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1118 PM MDT Thu Aug 31 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020530-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1118 PM MDT Thu Aug 31 2023 /1218 AM CDT Fri Sep 1 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

A Red Flag Warning has been issued for Tri-State Area counties along
the Colorado border on Friday afternoon due to expected critical
fire weather conditions. Please avoid burning and report any
wildfires sighted to your local dispatch.

Near critical to critical fire weather conditions are in the
forecast for this weekend into early next week. However, confidence
is on the low side currently regarding how long the critical
conditions will last. Please watch for forecast updates as they
become available.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Graham

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Graham forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Precipitation amounts ranged a quarter to one inch. This was two inches below to an inch above the normal precipitation amounts of an inch and a half to two inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141308.